Alert archive / North Dakota / Tornado Warnings in 2010
Tornado Warning 66, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 26, 2010, 6:46 PM CDT for Burke County, Mountrail County, Ward County, North Dakota. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2010, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 26, 2010, 7:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Burke County, ND, Mountrail County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:50 PM CDT | TORNADO | 1 W Niobe, ND | ON THE GROUND FOR THIRTY SECONDS. |
| Jul 26, 7:09 PM CDT | HAIL 1 | 4 S Kenmare, ND | DIME TO QUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
969
WFUS53 KBIS 262346
TORBIS
NDC013-061-101-270015-
/O.NEW.KBIS.TO.W.0066.100726T2346Z-100727T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT MON JUL 26 2010
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
NORTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...
NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 715 PM CDT
* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 9 MILES SOUTHWEST OF COTEAU...OR 43 MILES
SOUTHEAST OF CROSBY...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KENMARE AND NIOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4875 10204 4856 10209 4846 10220 4857 10259
4873 10254
TIME...MOT...LOC 2346Z 280DEG 36KT 4865 10242
$$
HEINERT/SCHECK2 follow-up statements
191
WWUS53 KBIS 262357
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT MON JUL 26 2010
NDC013-061-101-270015-
/O.CON.KBIS.TO.W.0066.000000T0000Z-100727T0015Z/
BURKE ND-MOUNTRAIL ND-WARD ND-
657 PM CDT MON JUL 26 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...NORTH
CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES UNTIL 715 PM
CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CONFIRMED TORNADO. THIS TORNADO WAS LOCATED 9 MILES SOUTH OF
COTEAU...OR 48 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH.
THIS STORM IS ALSO CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE
AND WINDS IN EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE...
KENMARE AND NIOBE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.
&&
LAT...LON 4875 10204 4856 10209 4846 10220 4857 10259
4873 10254
TIME...MOT...LOC 2357Z 284DEG 32KT 4863 10229
$$
HEINERT088
WWUS53 KBIS 270006
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT MON JUL 26 2010
NDC013-061-101-270015-
/O.CON.KBIS.TO.W.0066.000000T0000Z-100727T0015Z/
BURKE ND-MOUNTRAIL ND-WARD ND-
706 PM CDT MON JUL 26 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...NORTH
CENTRAL MOUNTRAIL AND SOUTH CENTRAL BURKE COUNTIES UNTIL 715 PM
CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHWEST OF KENMARE...OR 48 MILES
NORTHWEST OF MINOT...MOVING EAST AT 35 MPH.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES.
LOCATIONS IMPACTED INCLUDE...
KENMARE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.
&&
LAT...LON 4858 10243 4873 10245 4875 10204 4856 10209
4846 10220
TIME...MOT...LOC 0006Z 288DEG 32KT 4859 10216
$$
HEINERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:14 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 26, 3:14 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 314 PM CDT MON JUL 26 2010 .SYNOPSIS... NORTHERN STREAM VERTICALLY STACKED LOW PRESSURE OVER NORTHERN ALBERTA HAS AN ASSOCIATED COLD FRONT THAT EXTENDS FROM LAKE WINNIPEG SOUTHWESTWARD INTO EASTERN MONTANA. THE NORTHERN STREAM WESTERLIES ARE A BIT NORTH OF THE BORDER...SO THE FRONT IS SLOW MOVING. OVER THE U.S....HOWEVER...THE SOUTHERN STREAM WILL DIRECT A SERIES OF IMPULSES ACROSS THE NORTHERN PLAINS. THIS WILL KEEP THE PATTERN ACTIVE EVEN AFTER THE COLD FRONT PASSES AND BECOMES STATIONARY JUST TO THE SOUTH. && .SHORT TERM...MONDAY AFTERNOON THROUGH THURSDAY NIGHT... THE MAIN FORECAST CONCERN TODAY IS SEVERE WEATHER. CURRENTLY...LOW-LEVEL MOISTURE ADVECTION OVER SOUTHERN AND CENTRAL NORTH DAKOTA HAVE EDGED DEWPOINTS INTO THE UPPER 60S AND LOWER 70S...RESULTING IN OVER 4000 J/KG OF SURFACE-BASED CAPE. LARGE SCALE UPWARD VERTICAL MOTION SHOULD SPREAD INTO WESTERN NORTH DAKOTA LATER THIS AFTERNOON AS A MIDDLE LEVEL SHORTWAVE SLIDES EASTWARD ACROSS MONTANA OUT AHEAD OF THE ASSOCIATED COLD FRONT. CONVECTION IS EXPECTED TO INITIATE BETWEEN 22 AND 00 UTC BASED ON THE LATEST HIGH RESOLUTION MODEL RUNS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT AS 0-6 KM BULK SHEAR IS 35 TO 50 KNOTS BASED ON LATEST RUC ANALYSIS. THERE WILL BE A CONTINUED THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL TOMORROW...WITH THE COLD FRONT FORECAST TO EXTEND FROM THE DEVILS LAKE BASIN INTO THE LINTON/WISHEK AREA. THEREAFTER...THE FRONT LOOKS TO BE MORE PROGRESSIVE THAN WITH PREVIOUS FORECASTS...ALTHOUGH OVERRUNNING PRECIPITATION WILL REMAIN A POSSIBILITY AS AFOREMENTIONED SHORTWAVES CONTINUE TO BOMBARD THE DAKOTAS. LOOK FOR TEMPERATURES TO MODERATE AFTER FRONTAL PASSAGE AS A COOL SURFACE HIGH BUILDS DOWN INTO THE NORTHERN PLAINS. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE WEATHER PATTERN LOOKS TO PERSIST INTO THE EXTENDED FORECAST PERIOD AS THE NORTHERN PLAINS REGION REMAINS NEAR OR UNDERNEATH THE UPPER LEVEL JET STREAM. THIS WILL RESULT IN CHANCES FOR THUNDERSTORMS EACH DAY ALONG WITH NEAR AVERAGE TEMPERATURES. && .AVIATION... AN AREA OF SURFACE LOW PRESSURE COMBINED WITH AN INCOMING MID LEVEL DISTURBANCE WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS LATE TODAY THROUGH TOMORROW MORNING FOR ALL TAF SITES. THUNDERSTORMS WILL GENERALLY BE FOCUSED ALONG A SLOW MOVING SFC/MID LEVEL COLD FRONT PUSHING SOUTH INTO NORTHERN ND LATE TODAY/EARLY THIS EVENING...WITH PRECIPITATION DEVELOPING SOUTH ALONG THE FRONT TONIGHT INTO TOMORROW MORNING. HEAVIER SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR AND LOWER CIGS/VIS ALONG WITH THE POTENTIAL FOR STRONG THUNDERSTORM WINDS. CHANCES FOR THUNDERSTORMS WILL DECREASE AROUND AND AFTER 15Z TUES ACROSS THE NORTH...WITH CHANCES CONTINUING SOUTH THROUGH 18Z TUES AND INTO THE AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS/SHORT TERM...SCHECK LONG TERM/AVIATION...NH
Hazardous weather outlook, Jul 26, 2:50 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT MON JUL 26 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 250 PM CDT MON JUL 26 2010 /150 PM MDT MON JUL 26 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME LIKELY SEVERE WITH HEAVY RAIN...CAN BE EXPECTED LATER TODAY AND THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES EAST ACROSS MONTANA...AND AS A STRONG UPPER LOW MOVES SOUTHEAST INTO SOUTH CENTRAL CANADA. BOTH OF THESE FEATURES WILL RESULT IN A SURFACE COLD FRONT TO ADVANCE SOUTH AND EAST ACROSS NORTH DAKOTA LATER THIS AFTERNOON AND OVERNIGHT TONIGHT. THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND TONIGHT WILL BE VERY LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE A POSSIBILITY AS WELL WITH SOME OF THE MORE INTENSE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR WILL BE ONGOING TUESDAY MORNING AND AFTERNOON AS A SURFACE COLD FRONT CONTINUES TO PUSH SOUTH AND EAST ACROSS THE STATE. THE FOCUS FOR SEVERE STORMS WILL BE OVER SOUTH CENTRAL NORTH DAKOTA. CHANCES FOR THUNDERSTORMS WILL GREATLY DIMINISH BY TUESDAY EVENING. THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH SUNDAY AS THE NORTHERN PLAINS REMAINS IN AN ACTIVE UPPER LEVEL PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY MORNING AND AFTERNOON...SPECIFICALLY ACROSS THE SOUTH CENTRAL AND EAST CENTRAL. NH
In the hours before
Local storm report, Jul 26, 6:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT MON JUL 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 S COLUMBUS 48.83N 102.78W
07/26/2010 E1.25 INCH BURKE ND TRAINED SPOTTER
HAIL COVERED GROUND. HAIL LASTER APPROXIMATELY 10
MINUTES.
&&
PAYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 60 min |
| Jul 26, 6:34 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 46 min |
| Jul 26, 6:38 PM CDT | Tornado Warning | BIS | Billings, Slope, Stark | 37 min |
| Jul 26, 6:42 PM CDT | Tornado Warning | BIS | Billings, Dunn, Stark | 33 min |
| Jul 26, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 45 min |
| Jul 26, 6:51 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville | 24 min |
Nearby
Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.